Connecticut, 2016

Heat in Connecticut, August 14, 2016

August 14, 2016 · NWS ALY · 1 event in 1 county or zone

With a southerly flow in place, a warm and humid air mass continued to be in place on Sunday, August 14th. With temperatures well into the 90s and dewpoints reaching around 70 degrees, heat index values exceeded 100 degrees during the afternoon and early evening hours across southern Litchfield County.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ALY wrote it up.

With a southerly flow in place, a warm and humid air mass continued to be in place on Sunday, August 14th. With temperatures well into the 90s and dewpoints reaching around 70 degrees, heat index values exceeded 100 degrees during the afternoon and early evening hours across southern Litchfield County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albany, NY wrote its last area forecast discussion before the first event at Aug 14, 9:45 AM EST, 1 hour 15 minutes earlier.

Area forecast discussion, Aug 14, 9:45 AM EST, 1 hour 15 minutes before
Area Forecast Discussion
National Weather Service Albany NY
1045 AM EDT SUN AUG 14 2016

.SYNOPSIS...
Another humid day especially for areas to the south of the
Capital District. Some showers and thunderstorms will occur this
afternoon as a cool front moves gradually southward across the
region. With the passage of front tonight, some drier air will
filter into the region. However, temperatures will still run
above normal, by around 5 degrees.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
The heat advisory remains in effect for this afternoon into the
early evening for Dutchess, eastern Ulster and southern Litchfield
County. In this area, expecting highs into the upper 80s to lower
90s and combine with the humidity heat indices will rise to around
100 degrees.

Across the rest of the froecast area expecting highs in the 80s
with mid to upper 70s across the higher terrain (southern
Adirondacks, southern Green Mountains and eastern Catskills). Dew
points will are still in the 70s.

A cool front will move gradually southeastward across the region.
Some showers and thunderstorms are expected ahead of the boundary
particularly to the south and east of the Capital District in the
more unstable, warmer and more humid air. The Storm Prediction
Center maintains a marginal risk for severe weather for this
area.

12Z soundings this morning have precipitable water values lower than
yesterday with 1.98 inches (1.62 percent of normal) at Albany and
1.45 inches (131 percent of normal) at BUF. So some storms will be
capable of heavy downpours.

We are still trying to gather reports from yesterday and last
night storms. If you know of damage from the thunderstorms, please
send your report(s) with the location of damage and the time the
damage occurred to us at alb.stormreport@noaa.gov      Thank you!

&&

.SHORT TERM /6 PM THIS EVENING THROUGH TUESDAY NIGHT/...
Tonight through Monday night...The cold front will drop south
through the remainder of the forecast area tonight taking the
oppressive heat and humidity with it. Dry weather is expected from
tonight through Monday night. Lows tonight will be in the 60s to
around 70 with highs on Monday in the mid 70s to upper 80s. Lows
Monday night will finally be a little cooler with readings in the
upper 50s to upper 60s.

Tuesday and Tuesday night looks active once again as more showers
and thunderstorms are expected as a low pressure system tracks
quickly northeast from the mid west Tuesday morning into the
northeast by Wednesday morning. Have increasing pops during this
period with an increase in humidity as well. Highs on Tuesday are
expected to be in the mid 70s to mid 80s with lows Tuesday night
in the upper 50s to around 70.

&&

.LONG TERM /WEDNESDAY THROUGH SATURDAY/...
The long term period looks initially active, before possibly
settling down a bit by Friday.

Low pressure should track northeast of the region by late
Wednesday/Wednesday night, allowing the areal coverage of showers
and thunderstorms to decrease. However, another northern stream
impulse is expected to approach from the west Thursday, bringing
the possibility of additional scattered showers/thunderstorms.

Eventually, drier air may spread into the region in the wake of this
impulse for Friday into Saturday, and will indicate dry conditions
at this time.

As of temperatures, daytime highs should generally average in the
lower/mid 80s through the period for valleys, and 75-80 across
higher elevations. Overnight lows will mainly be in the 60s. It will
be quite humid again Wednesday, with some dewpoints possibly
reaching or exceeding 70. Slightly less humid conditions are
expected for Thursday-Saturday.

&&

.AVIATION /14Z SUNDAY THROUGH THURSDAY/...
A cold front will slowly move from northwest to southeast across
the TAF sites later this morning through mid afternoon.
Additional scattered showers and possible thunderstorms will
develop ahead of the front. These showers/thunderstorms should be
more widespread at KPSF and KPOU, and less in areal coverage at
KGFL and KALB. The best chances for showers/thunderstorms will be
between roughly 15Z-19Z/Sunday at KGFL and KALB, and between 16Z-
20Z/Sunday at KPSF and KPOU.

Mainly VFR conditions are expected today. However, brief
reductions to MVFR/IFR will be possible in any
showers/thunderstorms. VFR conditions are expected through this
evening. There could be patchy ground fog/low clouds after
08Z/Mon, but overall probability is low enough at this time to
mention in current TAFs, especially since there may be a rather
thick canopy of high clouds through much of the night.

Winds will mainly be from the south to southwest at 5-10 KT, then
should become west to northwest after the front passes at similar
speeds, although could gust into the 10-20 KT range. Winds should
decrease to less than 5 KT later this evening.

Low level wind shear will persist through around 15Z/Sun, as sfc
winds remain light from the south to southwest at less than 8 KT,
while winds around 2000 FT AGL remain from the west southwest at
around 30 KT.

Outlook...

Monday Night: Low Operational Impact. Slight Chance of SHRA...TSRA.
Tuesday: Moderate Operational Impact. Likely SHRA...TSRA.
Tuesday Night: High Operational Impact. Likely SHRA...TSRA.
Wednesday: Moderate Operational Impact. Chance of SHRA...TSRA.
Wednesday Night: Moderate Operational Impact. Scattered SHRA.
Thursday: Moderate Operational Impact. Scattered SHRA...TSRA.

&&

.FIRE WEATHER...
Humid conditions will continue along with the threat for showers
and thunderstorms through today as a front moves gradually
southward across the region. Any storm will be capable of
producing locally very heavy rainfall. With the passage of front
tonight some drier air will filter into the region in the wake of
the boundary for early in the week. Temperatures will still run
above normal by around 5 degrees.

Relative humidity values will only drop to 50 to 70 percent this
afternoon, recover to 85 to 100 percent tonight, and drop to 45 to
60 percent on Monday.

Winds will be southwest to west at 5 to 10 mph today, and west at
5 to 10 mph tonight and Monday.

&&

.HYDROLOGY...
A threat of thunderstorms producing very heavy rainfall remains
today as PWATS continue to be elevated above 1.5 inches with local
values as high as 2.25 inches. This threat will continue through
today until the passage of a cold front. The boundary is expected
to move to our south tonight with precipitable water values
forecast to drop below 1.5 inches tonight into Monday.

A brief period of dry weather is expected late tonight into
Monday night, then more unsettled and humid weather is expected
through the middle of the week.

&&

.ALY WATCHES/WARNINGS/ADVISORIES...
CT...Heat Advisory until 7 PM EDT this evening for CTZ013.
NY...Heat Advisory until 7 PM EDT this evening for NYZ064>066.
MA...None.
VT...None.

&&

SYNOPSIS...IAA/11
NEAR TERM...IAA/11
SHORT TERM...11
LONG TERM...KL
AVIATION...KL
FIRE WEATHER...11
HYDROLOGY...IAA/11
Hazardous weather outlook, Aug 14, 2:32 AM EST, 8 hours 28 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBANY NY
332 AM EDT SUN AUG 14 2016

CTZ013-NYZ064>066-151100-
SOUTHERN LITCHFIELD-EASTERN ULSTER-WESTERN DUTCHESS-EASTERN DUTCHESS-
332 AM EDT SUN AUG 14 2016

...HEAT ADVISORY IN EFFECT FROM NOON TODAY TO 7 PM EDT THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWESTERN CONNECTICUT AND
THE MID HUDSON VALLEY OF EAST CENTRAL NEW YORK.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   HEAT ADVISORY.

THERE IS A MARGINAL RISK OF SEVERE THUNDERSTORMS TODAY. THE
GREATEST THREAT WOULD BE DAMAGING WINDS. IN ADDITION ANY
THUNDERSTORMS WILL BE CAPABLE OF PRODUCING VERY HEAVY RAIN.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   HEAT ADVISORY.

THUNDERSTORMS ARE ALSO POSSIBLE TUESDAY THROUGH THURSDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

CTZ001-MAZ001-025-NYZ032-033-038>043-047>054-058>061-063-082>084-
VTZ013>015-151100-
NORTHERN LITCHFIELD-NORTHERN BERKSHIRE-SOUTHERN BERKSHIRE-
NORTHERN HERKIMER-HAMILTON-SOUTHERN HERKIMER-SOUTHERN FULTON-
MONTGOMERY-NORTHERN SARATOGA-NORTHERN WARREN-NORTHERN WASHINGTON-
SCHOHARIE-WESTERN SCHENECTADY-EASTERN SCHENECTADY-SOUTHERN SARATOGA-
WESTERN ALBANY-EASTERN ALBANY-WESTERN RENSSELAER-EASTERN RENSSELAER-
WESTERN GREENE-EASTERN GREENE-WESTERN COLUMBIA-EASTERN COLUMBIA-
WESTERN ULSTER-NORTHERN FULTON-SOUTHEAST WARREN-SOUTHERN WASHINGTON-
BENNINGTON-WESTERN WINDHAM-EASTERN WINDHAM-
332 AM EDT SUN AUG 14 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWESTERN
CONNECTICUT...WESTERN MASSACHUSETTS...EAST CENTRAL NEW
YORK EXCLUDING THE MID HUDSON VALLEY...AND SOUTHERN VERMONT.

.DAY ONE...TODAY AND TONIGHT.

THERE IS A MARGINAL RISK OF SEVERE THUNDERSTORMS TODAY. THE
GREATEST THREAT WOULD BE DAMAGING WINDS. IN ADDITION ANY
THUNDERSTORMS WILL BE CAPABLE OF PRODUCING VERY HEAVY RAIN.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

THUNDERSTORMS ARE ALSO POSSIBLE TUESDAY THROUGH THURSDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Local storm report, Aug 14, 8:59 AM EST, 2 hours 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBANY NY
959 AM EDT SUN AUG 14 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0812 PM     TSTM WND DMG     WEST COXSACKIE          42.37N  73.82W
08/13/2016                   GREENE             NY   TRAINED SPOTTER

            TREES AND TREE LIMBS DOWN. TIME RADAR ESTIMATED.

&&

EVENT NUMBER ALY1602042

WASULA
Local storm report, Aug 14, 9:14 AM EST, 1 hour 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBANY NY
1014 AM EDT SUN AUG 14 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0645 PM     TSTM WND DMG     EDINBURG                43.23N  74.09W
08/13/2016                   SARATOGA           NY   LAW ENFORCEMENT

            TREES AND WIRES DOWN

&&

EVENT NUMBER ALY1602043

WASULA
Local storm report, Aug 14, 9:22 AM EST, 1 hour 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBANY NY
1022 AM EDT SUN AUG 14 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0710 PM     TSTM WND DMG     WILTON                  43.18N  73.75W
08/13/2014                   SARATOGA           NY   LAW ENFORCEMENT

            TREES AND WIRES DOWN.

&&

EVENT NUMBER ALY1602044

WASULA
Local storm report, Aug 14, 9:28 AM EST, 1 hour 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBANY NY
1028 AM EDT SUN AUG 14 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0710 PM     TSTM WND DMG     CHARLTON                42.93N  73.97W
08/13/2016                   SARATOGA           NY   LAW ENFORCEMENT

            TREES AND WIRES DOWN.

&&

EVENT NUMBER ALY1602045

WASULA
Local storm report, Aug 14, 10:49 AM EST, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBANY NY
1149 AM EDT SUN AUG 14 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0707 PM     TSTM WND DMG     1 NW FOURTH LAKE        43.37N  73.84W
08/13/2016                   WARREN             NY   LAW ENFORCEMENT

            TREES AND TREE LIMBS DOWN. RADAR ESTIMATED

&&

EVENT NUMBER ALY1602046

WASULA
Local storm report, Aug 14, 10:53 AM EST, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBANY NY
1153 AM EDT SUN AUG 14 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0719 PM     TSTM WND DMG     1 W PATTENS MILLS       43.38N  73.62W
08/13/2016                   WARREN             NY   LAW ENFORCEMENT

            TREES AND BRANCHES DOWN ON RAINBOW TRAIL IN QUEENSBURY

&&

EVENT NUMBER ALY1602047

WASULA

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 heat. Local standard time, as filed.

Heat, Southern Litchfield

When
August 14, 11:00 AM EST to 6:00 PM EST
Where
Southern Litchfield forecast zone
Reported by
Public
Coordinates
41.847, -73.221 (the zone’s center; the record gives no point)

What these are

Heat
Heat below excessive heat criteria that still caused deaths, injuries or significant impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Connecticut in 2016Every state in 2016This day in weather historyWarnings in Connecticut, August 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 654726.